Sotatercept, an investigational medication that is being tested for use in patients with pulmonary arterial hypertension, may be associated with serious GI bleeding, according to a recent case report.
Researchers from Beth Israel Deaconess Medical Center and Tufts Medical Center described the case of a 68-year-old woman with pulmonary arterial hypertension who received sotatercept for approximately 12 months during STELLAR, a phase 3 clinical trial, and SOTERIA, its long-term open-label extension. Per published protocol, the patient received 0.3 mg of sotatercept subcutaneously per kg of body weight at visit 1; the dosage was increased to 0.7 mg/kg on day 21. The protocol-specified dose was received approximately every 21 days before she withdrew from the study on day 380. The patient was hospitalized for GI bleeding six times while receiving the drug and was diagnosed with transfusion-dependent anemia, lower GI bleeding, and grade 1 to 2 thrombocytopenia, with presenting symptoms including maroon stools, fatigue, and dyspnea on exertion. Bleeding resolved when sotatercept therapy was discontinued.
“Further investigation is required to determine whether sotatercept increases the risk for gastrointestinal bleeding, whether sotatercept results in aberrant vascular remodeling in the gastrointestinal tract, and/or whether the development of a hemostatic defect while receiving sotatercept, such as thrombocytopenia, could increase bleeding risk, particularly in the setting of other gastrointestinal vascular diseases of aging, such as angioectasias,” the researchers wrote. The case report was published Jan. 2 by Annals of Internal Medicine.